South Carolina, 2004

Tornado in South Carolina, September 27, 2004

September 27, 2004 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 27, 11:10 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 11:10 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1210 PM EDT MON SEP 27 2004

.SHORT TERM (THIS AFTERNOON)...
TORNADO WATCH TIL 500 PM AS BREAKS OF SUNSHINE HAVE AIDED IN
DECREASING STABILITY.

ADJUSTED TEMPS AND DEWPOINTS UPWARD TODAY AND WITH A FEW BREAKS OF
SUNSHINE...ADJUSTED SKY COVER DOWN. WENT WITH CATEGORICAL POPS SOUTH
CAROLINA AND LIKELY NORTH CAROLINA FOR TODAY.

KNOCKED WINDS DOWN SLIGHTLY FROM PREVIOUS FORECAST OVER LAND GIVEN
CONTINUED WEAKENING OF TROPICAL CYCLONE.

BOOSTED QPF AND RAISED FLOOD WATCH. CURRENT FORECAST TRACK OF JEANNE
SHOULD ALLOW 2 TO 4 INCHES OF RAIN TO FALL OVER A GOOD PORTION OF
THE AREA WITH UPWARDS OF 6 INCHES POSSIBLE. THIS SHOULD BE ENOUGH TO
POSE A FLOOD THREAT.

&&

.MARINE...
JEANNE...CURRENTLY POSITIONED OVER SOUTHWEST GEORGIA...WILL CONTINUE
TO WEAKEN...AND IT IS FORECAST TO MOVE INTO THE CAROLINAS LATE
TONIGHT INTO TUESDAY. DESPITE THE WEAKENING TREND...WINDS ACROSS THE
COASTAL WATERS WILL INCREASE IN RESPONSE TO THE TIGHTENING SURFACE
PRESSURE GRADIENT. GALE WARNINGS ARE ALREADY IN EFFECT...HOWEVER
THINK CONDITIONS WILL BE MARGINAL. ADJUSTED FORECAST WINDS DOWN JUST
A BIT TONIGHT...BUT STILL MEET GALE CRITERIA WITH FREQUENT GUSTS
ABOVE 35 KT.

SEAS ARE CURRENTLY 7 FT AT FRYING PAN SHOALS BUOY AND 11 FT AT
EDISTO BUOY. SEAS WILL ONLY BUILD IN RESPONSE TO THE INCREASING
WINDS. SOME ADJUSTMENTS MADE TO THE FORECAST SEAS...WITH A MAXIMUM
HEIGHTS OF 8 TO 11 FT TONIGHT.

THE HIGH SURF ADVISORY WHICH WAS ONLY IN EFFECT FOR GEORGETOWN
COUNTY HAS BEEN TAKEN DOWN. CRITERIA IS NO LONGER BEING MET
ACCORDING TO THE LATEST BUOY REPORTS. THE RISK OF RIP CURRENTS ALONG
ALL BEACHES REMAINS HIGH HOWEVER.

&&

.AVIATION...
RAIN BANDS FROM JEANNE WILL CAUSE RAPID DECREASES IN VISIBILITIES
AND CEILINGS THIS AFTERNOON THROUGH THIS EVENING. WINDS WILL
INCREASE AS THE SHOWERS AND ISOLATED THUNDERSTORMS PASS
THROUGH...WITH GUSTS TO 30 KTS POSSIBLE. WINDS WILL SHIFT TO THE
SOUTHWEST BY MORNING AND INCREASE WITH AVERAGE SPEEDS APPROACHING
20-25 KTS...WITH SLIGHTLY DRIER AIR PUSHING IN. CEILINGS BY MID
MORNING WILL IMPROVE WITH STILL INTERMITTENT MVFR IN SHOWERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
SC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
MARINE...GALE WARNING...AMZ250-252-254-256.

SHORT TERM...DIGIORGI
AVIATION...DL
MARINE...JAQ
Hazardous weather outlook, Sep 27, 1:06 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT MON SEP 27 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-280823-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
206 PM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST SOUTH CAROLINA
THROUGH 5 PM. CONDITIONS WILL REMAIN FAVORABLE FOR ISOLATED
TORNADOES THROUGH TONIGHT FOR THE ENTIRE AREA.

A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA UNTIL 11 AM TUESDAY. RAINFALL TOTALS OF 2
TO 4 INCHES...WITH LOCAL AMOUNTS UP TO 6 INCHES IS POSSIBLE.

A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS TODAY.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT FOR ALL AREA
BEACHES.

THERE IS A POSSIBILITY OF TORNADOES ACROSS THE ENTIRE REGION TODAY AS
TROPICAL STORM JEANNE MOVES TOWARD THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

JAQ

In the hours before

Local storm report, Sep 27, 11:39 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TORNADO          2 E LAKE CITY           33.87N 79.72W
09/27/2004                   FLORENCE           SC   PUBLIC

            REPORT OF TORNADO SIGHTING, SEVERAL TREES UPROOTED OFF OF
            THE HIGHWAY 378 BYPASS.

&&

JAN
Local storm report, Sep 27, 11:59 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1259 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TORNADO          OATLAND                 33.49N 79.35W
09/27/2004                   GEORGETOWN         SC   UNKNOWN

            TORNADO TOUCHDOWNS IN THE VICINITY OF CHOPPEE ROAD,
            CARVERS BAY AREA. ALSO, FUNNEL CLOUDS SITED NEARBY.

&&

JAN

The radar

The Wilmington radar (KLTX), 105 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dillon

When
September 27, 1:52 PM EST to 1:53 PM EST
Where
Dillon County, 2 mi E of Oak Grove
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
34.350, -79.483

A tornado downed trees along Interstate 95.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423724.